Red heads?

Hi everyone, it is so great to have this forum, PMR is such a lonely journey as it is so misunderstood by non sufferers. I have red hair, (now faded!) and read a fascinating article about redheads and medication, in particular pain relief not working. I have never had total pain relief from taking painkillers, except once from morphine for a broken ankle after surgery......! Just wondering if this theory may reflect on my PMR, after 2 years am down to 7mg but in a lot of pain and very stiff. Would hate to have to increase again. Thanks for reading, and regards to all.

22 Replies

  • I have heard that there are some people on whom codeine has no effect and I am one of them. It might, like PMR and red hair, be more common among those of us of Northern European ancestry. I'm partly Celtic and probably Viking with a dose of Anglo Saxon. My Dad also had PMR. Could be our genes and I don't think we can change that.

  • Thank you for your reply, and yes, I agree with you about the Celtic gene link. My son, also a redhead agrees with this theory and on eliminating wheat from his diet finds his arthritis hugely improved. Interesting!l

  • Hi May,

    My late husband was a redhead, and he always had problems in recovering from an injury, from a simple cut to a triple-bypass, with varicose veins op, and something more personal (which I won't go into!) in between. Oh, and MRSA thrown into the pot in later life!

    So from his experience I would say there is a link between redheads and recovery from invasive medical procedures , can't comment on the medication per se.

  • Thank you Dorset lady for your reply. Sorry that your late husband had difficulties recovering from various procedures. Us red heads don't get it easy!

  • No, that's for sure - and some of you don't make life easy for those around you either! But I wouldn't have been without him!

  • Hi May, I am a Red Head (now faded) too. I am absolutely useless with all Tablets, I seem to have a reaction to all of them. I started on 20mg Pred in Sep 14 and am now down to 7mg. However hard I try though, I can't seem to get any lower, even doing the dead slow reduction. 

    I recently had three Spinal Fractures and even Tramadol didn't seem to work for the pain at all.  

    Attic x

  • Poor you with your back , sounds awful, and very painful too. Tramadol is a powerful drug, as I said in my post  morphine  pump injection was the only way I got pain relief after surgery, but is a horrid drug too as it makes one say all sorts of things!!

    Your journey with PMR has mirrored mine exactly, had mine since may 2014, and like you down to 7mg but struggling and so frustrated and fed up. Thanks so much for your reply.

  • Honestly - there is no merit being "down to 7mg and struggling". If you are better at 8mg then that is where you should be for now - the only point of pred is taking enough to have all the benefits with as few as possible of the downsides. It is all a balancing act and the good bits are to counteract the bad ones.

  • Thanks PMRpro  for your response to my post. My point was that I feel pred has not ever really helped apart from initial high dose, this was why I was so interested to find out this link between redheads and pain relief and other meds.  I definitely have PMR,  went to bed 2 yrs ago feeling perfectly normal and woke next day unable to get out of bed, blood tests revelled very high ear,  realise pred is the best and was for me initially,  but after 2 years, huge weight gain and lots of other problems related to this drug am so desperate to get off it!l

  • Sorry!l predictive text is soon annoying , that of course was esr test.

  • It is perfectly possible to lose weight while still on a moderate dose of pred - I lost 38 lbs of pred-associated weight by cutting carbs and portion sizes drastically. I started at 15mg and got down to 5mg over about 2 years while losing the weight, very slowly but always downwards.

    You have a choice - take pred and feel reasonably well or stop pred and probably be back to where you were to start with. Then you will be immobile and in pain which is very restricting and also depressing - and in my case I put on a lot of weight for those reasons. 

    There is no easy answer I'm afraid - but it is possible to manage many of those side effects too.

  • Hi PMRpro   

    So sorry to butt in on May2014's post but I wanted your advice on weight loss . 

    I've cut out all carbs and sugar and probably don't reach the recommended daily calorie levels . 

    I'm on 5mg again and cannot lose even 1 pound . 

    My arms and legs are thin and all the weight is on my stomach. 

    I've gone from a size 10 to a 14 and a 16 in trousers due to tummy . 

    Have you any other tips ? I'm not exercising or drinking enough water but do drink fruit teas . 

    One miserable lollipop. x

  • Then you may well need to increase your calorie intake - eat too few and the body goes into starvation mode and won't give up the fat. That is the idea of reducing carbs - you can eat more protein and fat without a problem and so keep up the calories you need to avoid the starvation effect. I also used the 5:2 diet approach to start - I really struggled at first too but after a month or two of the 5:2 it seemed to start but it was very very slow.

    It has worked for quite a few of us to lose the tummy fat that is so typical of being Cushingoid - a lemon on sticks is one rather unflattering description. But there will always be people it doesn't work for - I'm sorry as it is a horrible feeling being that shape, I know, been there. Well, nearly, I've NEVER had thin arms and legs!

    Can you not exercise at all? When I started I was on crutches but I went out and walked as much as I could right from the start - only a few hundred yards at first but was able slowly to build it up.

  • Thanks so much , I can't exercise at all at the moment. Not PMR related but my back has gone , seeing osteopath tomorrow. As soon as I'm mobile I'll get out walking. I feel so guilty when you were out there on crutches.  You've been wonderfully helpful as always. I'll get the 5.2 diet on my kindle and will certainly start it asap. It can't be any worse than living on lettuce . Thank you and take care . x

  • Yes, living on lettuce in the UK does pall after a while I find - I have a choice of about a dozen different varieties in our local supermarket plus lambs lettuce and rocket (and other less attractive things) and all are really cheap. But the local restaurants all use iceberg- which I think should be banned! Do miss Little Gem though - have never seen them outside the UK and they are lovely grilled.

    I suspect an achilles tendon, while a pain in the butt (if you see what I mean), is not as bad as a back that is protesting!  The achilles didn't hurt so with crutches it wasn't too bad, just slow. I eventually graduated to walking round the village carrying the crutches - in case I got stuck. So I got laughed at...

  • Yes I do like lettuce particularly rocket  . Unfortunately we haven't  got the many delicious varieties you've got available. 

    An Achilles' tendon injury sounds dreadful. Probably took ages to heal . I do admire you for walking around with your crutches and then carrying them :) oh that made me smile.  I'm looking forward to eating actually on the 5.2. 

    Take care . x 

  • It wasn't an injury - I had a UTI and the GP gave me an antibiotic that doesn't mix well with the Medrol I was on for PMR - it causes achilles tendonitis. The crutches were to reduce the risk of falling which could have snapped the inflamed tendon. Cramped my style a bit but it was all fine in the end.

  • Good grief that's awful ! I'm taking a one a night antibiotic for continual UTI's . Some of the potential side effects are frightening. I'm so glad you were ok . Awful experience. x

  • It is nice to talk to you May. I had a knee replacement about three years ago, which actually has been a great success, but when I was in Hospital they gave me Morphine and It nearly killed me. I suddenly heard Alarms going and saw Doctors running everywhere. I suddenly realised they were all running towards me, as my BP had dropped so low it wasn't  registering on the Monitor, very scary indeed.  

    I despair of trying to take Drugs of any kind. I have even had to stop my Calcium Supplement as it was giving me Diaorrea ( never have been able to spell that word).

    By the way, I am of Scandinavian decent.

    Attic x

  • They gave me a shot of morphine post-op to remove metalwork with a similar effect! I declined any more and took one lot of paracetamol. Useless as usual! 

    Homeopathic arnica achieved far more - no bruising and next to no pain. You can tell me it was placebo effect if you like - but if that is placebo effect I'll take it! There are no side effects! And the nurses and physios on the orthopaedic ward were seriously impressed - they said the bruising removing metal was usually worse than the original injury.

  • What an experience!  Morphine is well known to depress breathing.  (Useful to know if you decide to move on to the next phase of existence.)  Apparently if people are able to administer morphine for pain relief themselves they end up using less than if they were simply given standard doses.

  • After my hip replacement (pre-PMR) I was violently sick and knew it wasn't the anaesthetic because I'd had a epidural. As soon as they removed the morphine pump I was absolutely fine. Tramadol also made me sick and has the same effect on elder son. 

You may also like...